I just started 25 mg topamax twice a day last Wednesday. I noticed the past few days that I get pretty short of breath after I walk a bit, like if I walk up my stairs or walk far distances at work. Has anyone else experienced this? I tried to do some googling and read a few people complaining of this saying it went away after a bit. Is it something I should ask my Neuro about? It’s really only when I get my heart rate up. I am also on 120 mg of propranolol if that matters - my neurologist told me to stick with that until I have been on the topamax for a month because he doesn’t want me dropping down on the propranolol and feeling crappy and intensifying what side effects I may already be getting from starting the topamax. I am supposed to drop down to 80 of the propranolol after a month and keep going down on that until I am hopefully off.
hi @Melissa_B! Welcome to the wild world of Topamax! Happy to help answer any questions you have. Here’s what you need to know about Topamax: the first few weeks / month are the hardest part. The reason is that your body is being rushed with seratonin so it makes the nerves in your body go a little haywire (bonus: you’ll probably feel happier!). Everyone experiences different and unique side-effects. The good news is that Topamax has a really high success rate in getting migraines under control. It just takes a while before it starts to kick in (read: three months), so be patient.
While on Topamax, be sure to maintain a steady diet of potassium (coconut water!) and electrolytes (pellegrino!) to help manage some of the drug’s difficult side-effects (leg cramps & kidney stones).
Regarding propranolol, I’m not familiar with it. So it’s best to connect with your neurologist and let them know about all of your side-effects.
One thing I remember when I first was struggling with vestibular migraines is that I was consistently out of breath (this was pre-diagnosis, etc) – stress was literally making me out of breath. It’s so important to manage stress and take everything at your own comfortable pace. The world is incredibly overwhelming when you’re constantly dizz, so take it one day at a time. It’s a little crazy how much stress can influence us.
Best of luck & feel better!!
Sorry off the topomax topic a bit. You mentioned coconut water- so coconuts (oil, milk, water or whatever) are ok for migraines? I was never sure on that one.
hi @Scottl - coconuts are on the yes list! I cook with coconut oil all the time. It’s filled with all the good stuff, helps combat topamax legs and is a great anti-inflammatory. I use it as a butter substitute, in soups, etc - so good! You need to use 100% pure coconut oil so that you don’t have any treenut oil or any additives, etc. With coconut water, use the Migraine Checked app to make sure you get the right kind of coconut water (many will have additives that contain triggers), same with coconut milk.
Isn’t it the best when your flavor palate opens up a smidge?
PS - JoyBauer.com has a ton of great migraine diet inspiration. I learned so much from her site. She used to be a nutritionist at Mt Sinai (big hospital here in NY) and she really explains the science behind why certain foods are yes foods and why proper food storage is so important. When your eyes are up for it, it’s worth a browse.
Thanks @primer ! This is definitely a crazy drug. I have read a lot of the stories here on topamax, and was expecting to feel pretty crazy in the beginning. The first two days though, I was almost ready to quit. I was actually at about 70% better on my propranolol and qutting caffeine as far as my dizziness went, but I had been having an increase in migraine headaches, about 3+ as week and didn’t like taking my zomig that much, it made me feel awful for about 2 hours after and I just don’t think that is good to be taking it that much. Plus I had been having some minor dizzy spells again here and there so My Neurologist felt it was better to try topomax to see if we could get me to 100% with my dizziness plus get my headaches down to maybe a few a year hopefully too. So I wasn’t feeling awful the days before I started and thought WHY would I do this to myself when I didn’t feel that horrible to begin with?! I felt like such a space cadet and thought why would I make myself feel worse when I was feeling better?! But I made myself remember the REALLY bad days - once with a headache that was so bad I was throwing up and unable to move, and once I was so dizzy and had head pressure so severe that I thought I was having a stroke and going to die.
Anyway it has been about a week now and I am feeling OK, the tingling is manageable, I can deal with that, and I don’t feel too stupid yet, LOL. I am a little scared to titrate up, I may ask my doc if I can go up slower than 25 mg at a time to lessen the side effects, but I so hope this works. I do have a ton of stress in my life (4 kids 7 years and under, plus I work full time!!) but I don’t remember the shortness of breath before the meds.) I think I may call my doc today to see what he says about this.
Thanks so much for your advice, I stopped and got some coconut water and electrolytes today. I really appreciate this forum so much, It makes me feel less crazy, especially on my worst days.
Hang in there, @Melissa_B! At first Topamax will make your migraines a little wonky (ok a lot wonky) and that’s completely normal. It sucks but it’s your body adjusting to the increased serotonin levels, among other things (my vestibular therapist compared it to being on mdma - aren’t we lucky?!). Once things normal out you’ll begin to feel an improvement. All of my friends who have been on Topamax for years (years) have had a 100% improvement - so I can only trust it! Just remember that it will take a few months before you feel any significant improvement.
Until then, begin to adopt lifestyle changes:
- migraine diet & avoiding trigger foods (like caffeine, alcohol, chocolate & more! - download the Migraine Checked app and it will help you avoid trigger foods)
- stress management (deep breathing until you return to baseline)
- avoiding screens (tv, phone, laptops) or use the 20/20 rule (20 minutes on screen, 20 seconds off)
- take frequent breaks
Living dizzy is a huge adjustment, so take it one day at a time. When you get dizzy, sit down, close your eyes and take deep breaths until you return to your baseline. It’s important that you begin practicing this because it trains your body to handle stress. Remember that medicine isn’t going to change everything for you - migraines require lifestyle tweaks. Has your neurologist recommended vestibular therapy? It will begin to train your eyes to talk to your brain and can be quite useful. Focus on moving forward (ie: don’t drive yourself crazy going down the research rabbit hole… screens are really, really provoking for us) - you’ll get there!
@primer Can you tell me more about the migraine checker app you mentioned? I’m brand new to this blog, so I apologize if this is something that has already been discussed. Thank you!